Missouri, 2002Flash Flood in Missouri, April 24, 2002
April 24, 2002 · NWS PAH · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 24, 12:45 AM CST, 5 hours 43 minutes earlier.
Area forecast discussion, Apr 24, 12:45 AM CST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
145 AM CDT WED APR 24 2002
MAIN FORECAST CHALLENGES WILL BE WITH TIMING AND INTENSITY OF
CONVECTION THIS AM WITH SMALL MCS TYPE SYSTEM...AND THEN WITH COLD
FRONT/H50 SHORT WAVE THIS AFTERNOON.
CURRENT SATELLITE AND RADAR TRENDS SHOW STRONG CONVECTION CONTINUING
TO DEVELOP NORTH OF SURFACE WARM FRONT ON NOSE OF LOW LEVEL (H85)
JET. ISOLATED MARGINAL SEVERE REPORTED EARLIER OVER OUR WESTERN
COUNTIES...AND THIS SHOULD REMAIN THE CASE AS THE COMPLEX EVOLVES
EAST DURING THE MORNING HOURS. ETA/AVN PRETTY CLOSE WITH TRACK OF
THIS SYSTEM OVER THE CWA BY 12Z. WILL THEREFORE NEED TO HAVE
LIKELY/CATEGORICAL POPS GOING FOR EARLY MOST AREAS. WILL ALSO NEED
TO MONITOR RADAR TRENDS FOR TRAINING ECHOES AND POSSIBLE SMALL SCALE
FLASH FLOODING THIS MORNING. WILL MENTION LOCALLY HEAVY RAIN IN
ZONES.
CONVECTIVE SYSTEM SHOULD DECAY DURING THE MID MORNING
HOURS...LEAVING NUMEROUS OUTFLOW BOUNDARIES FOR INTERACTION WITH
COLD FRONT LATER THIS AFTERNOON. SHOULD BE SOME SUN IN BETWEEN
EVENTS...AND THIS WILL SERVE TO DESTABILIZE THE AIRMASS LEFT OVER
FROM THIS MORNING. ETA FORECAST BEST LIS RUNNING -4 TO -6 BY
AFTERNOON OVER MUCH OF THE REGION AS FAST MOVING COLD FRONT AND H50
S/W ENTER THE PICTURE. HENCE...ANOTHER ROUND OF STRONG/SEVERE STORMS
SEEMS LIKELY AS THE AFTERNOON PROGRESSES (SEE SPC DISC). FRONT
SHOULD BE VERY CLOSE TO THE OHIO RIVER AT 00Z THU. WILL NEED TO
LEAVE SOME CHANCE FOR STORMS DURING THE EARLY EVENING OVER PORTIONS
OF WESTERN KY AND SOUTHWEST IN.
FROPA WILL BRING SHOT OF COOLER/DRIER AIR FOR THU/THU NIGHT...BUT
THE DRY SPELL WILL BE BRIEF AS H85 WINDS TURN SOUTHERLY QUITE
QUICKLY AND BEGIN OVER-RUNNING SURFACE HIGH PRESSURE BY FRI
AFTERNOON/EVENING. SHOULD STAY UNSETTLED TIL FROPA (AND NEXT ROUND
OF STORMS PASSES) LATE SAT/SAT NIGHT.
.PAH...NONE.
MEFFERT
In the hours before
Special weather statement, Apr 24, 6:00 AM CST, 28 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-241900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
700 AM CDT WED APR 24 2002
...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...
THREATS...
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER PORTIONS OF THE
QUAD STATE REGION THIS AFTERNOON AND EARLY TONIGHT.
DISCUSSION...
A WARM FRONT OVER SOUTHERN ARKANSAS WILL DRIFT NORTHEAST TOWARD
THE OUTLOOK AREA THIS MORNING. SHOWERS AND THUNDERSTORMS WITH THIS
WARM FRONT WILL LIKELY REMAIN BELOW SEVERE LEVELS...BUT MAY CONTAIN
LOCALLY HEAVY RAINS. THIS ACTIVITY WILL MOVE EAST AND DIMINISH AS
THE MORNING WEARS ON.
FROM LATE MORNING INTO THE EARLY AFTERNOON HOURS...SOME SUNSHINE IS
EXPECTED TO RETURN TO THE REGION. THIS WILL DESTABILIZE THE AIR
OUT AHEAD OF A FAST MOVING COLD FRONT. A BROKEN LINE OF THUNDERSTORMS
IS EXPECTED TO DEVELOP ALONG THE FRONT EARLY THIS AFTERNOON OVER
SOUTH CENTRAL MISSOURI. THE STORMS WILL FORM A SQUALL LINE...AS
IT MOVES THROUGH SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN
KENTUCKY DURING THE AFTERNOON AND EARLY EVENING HOURS.
THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE THE POTENTIAL FOR
DAMAGING WINDS AND LARGE HAIL.
THE MAIN LIMITING FACTOR TO THE COVERAGE OF THE SEVERE THUNDERSTORMS
TODAY WILL BE THE AMOUNT OF CLOUDS LEFT OVER FROM THUNDERSTORMS THIS
MORNING. THE MORE SUNSHINE AVAILABLE THIS AFTERNOON...THE GREATER
THE THREAT SEVERE THUNDERSTORMS WILL FORM.
SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON OVER MUCH OF THE
QUAD STATE REGION. THE SEVERE WEATHER THREAT WILL EXTEND INTO
THE EARLY EVENING OVER PORTIONS OF WESTERN KENTUCKY.
&&
MEFFERT
Flash Flood, Wayne
- When
- April 24, 6:28 AM CST to 8:00 AM CST
- Where
- Wayne County, Piedmont
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.113, -90.461 (the zone’s center; the record gives no point)
Some low-lying county roads were flooded. A bridge on Route C had water over it. Rainfall at Greenville was 2.75 inches, and Piedmont had 1.7 inches. Most of that rain fell within a few hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Missouri, April 24, 200216 injured · $45 million · F4 · 2 events
- Tornado in Missouri, April 24, 20023 injured · F2 · 1 event
- Hail in Illinois, April 24, 2002$2.0 million · 2 in hail · 5 events
- Hail in Indiana, April 24, 2002$2.0 million · 1.75 in hail · 1 event
- Hail in Illinois, April 24, 2002$1.0 million · 1.75 in hail · 3 events
- Hail in Illinois, April 24, 2002$750,000 · 1.75 in hail · 1 event
- Hail in Illinois, April 24, 2002$750,000 · 1.75 in hail · 1 event
- Hail in Illinois, April 24, 2002$750,000 · 1.75 in hail · 1 event
- Hail and Damaging Winds in Tennessee, April 24, 2002$185,000 · 1.75 in hail · 19 events
- Hail in Illinois, April 24, 2002$300,000 · 1.75 in hail · 1 event
- Hail and Damaging Winds in Iowa, April 24, 2002$74,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Tennessee, April 24, 2002$45,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292818.